Thunderstorm Wind, Douglas
- When
- August 9, 2:45 AM CST
- Where
- Douglas County, Miltona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.050, -95.300
Two trees and numerous large limbs were downed.
11 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 9, 2:33 AM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 333 AM CDT TUE AUG 9 2005 .DISCUSSION... LINE OF STRNG/SVR STORMS EVIDENT ON LCL RADARS ACRS PORTIONS OF ND AND CNTRL MN ALNG SFC BNDRY...IN RESP TO S/W IN ERN MT/WRN ND. STORM STRENGTH HAS DECR OVR THE PAST HR...BUT LATEST LAPS ANALYSES SHOW MARGINAL DEEP LAYER SHEAR ACRS PRIMARILY THE FAR NWRN PORTION OF MY FA...LEADING TO A CONTINUED THREAT OF MARGINALLY SVR STORMS IN THIS RGN. ORIENTATION OF UPR JET AND ASSOC RT ENTRANCE RGN...IN ADDITION TO QUASI-STATIONARY BNDRY...WL RESULT IN HIGHEST PCPN CHCS ACRS MY NRN COUNTIES THIS MRNG. THIS AFTN...SFC BNDRY SHUD GET A QUICK SHOVE SWRD...AND W/LITTLE INHIBITION EVIDENT /WITH H7 TEMPS ONLY IN THE 8C RANGE/ CONVECTION SHUD DEVELOP MID AFTN ALONG THE BNDRY...WITH LOCATIONS SE OF A LN FM MILLE LACS LAKE TO GRANITE FALLS MOST LIKELY TO RECEIVE TSRA AFT THIS MRNG. 0-6 KM SHEAR VALUES APPROACH 50 TO 60 KT RANGE ALNG AND BEHIND FRNT...MAKING SVR TSRA A LIKELIHOOD. ATTM...STEEP MID-LEVEL LAPSE RATES MAKE LRG HAIL/DMG WIND THE MAIN THREAT /IN ADDITION TO PSBL +RA/...ALTHO PRESENCE OF BNDRY AND PROGGED 0-1 KM SHEAR IN THE 10 TO 15 KT RANGE...LEAVE OPEN THE POSSIBILITY OF A TORNADO OR TWO WITH ANY TSRA THAT ARE ABLE TO REMAIN ISOLATED IN THE EARLY STAGES OF THE EVENT /MOST LIKELY IN AREAS ALNG A LN FM KRWF TO KMSP TO KEAU/. AFTER TODAY...FA SHUD SEE A BRIEF RESPITE WED BEFORE MORE WET WX SETS INTO THE RGN WED NGT AND INTO THU...AS A SERIES OF S/W AFFECT THE AREA ON THE HEELS OF DEPARTING SFC HI. TEMPS SHUD RUN NR TO SLGTLY BELOW NRML WED AND THU. LONGER TERM...FRIDAY THROUGH MONDAY GFS JUST A BIT SLOWER ON MOVING NEXT COLDFRONT THRU CWA ON FRIDAY. STILL LOOKS PRETTY GOOD FOR SOME POSTFRONTAL PRECIP MAINLY S AREAS INTO SUNDAY WITH UPPER TROFFINESS LAGGING SURFACE FRONT. NORTHWEST FLOW INTO EARLY NEXT WEEK WILL DRAG COOLER CANADIAN HIGH PRESSURE ACROSS AREA WHICH SHOULD PROVIDE DRY/COOLER CONDITIONS. && .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. && KAT/BAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1044 AM CDT MON AUG 8 2005 MNZ064-073>075-082-083-091-092-091100- BLUE EARTH-BROWN-FARIBAULT-MARTIN-NICOLLET-REDWOOD-WATONWAN- YELLOW MEDICINE- 1044 AM CDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL BRING HEAT INDICES IN THE 100 TO 103 DEGREE RANGE DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN AREA OF LOW PRESSURE IS FORECAST TO MOVE EASTWARD ALONG THE FRONTAL BOUNDARY ON TUESDAY AND PASS ACROSS SOUTHERN MINNESOTA LATE IN THE DAY. AS A RESULT...A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. MNZ041>045-047>063-065>070-091100- ANOKA-BENTON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-MORRISON- POPE-RAMSEY-RENVILLE-SCOTT-SHERBURNE-SIBLEY-STEARNS-STEVENS-SWIFT- TODD-WASHINGTON-WRIGHT- 1044 AM CDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL BRING HEAT INDICES IN THE 100 TO 103 DEGREE RANGE DURING THE AFTERNOON. ALSO...LATER TONIGHT...A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST AS A COLD FRONT DROPS SOUTHWARD INTO CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS OF SEVERE WEATHER WITH THIS SYSTEM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN AREA OF LOW PRESSURE IS FORECAST TO MOVE EASTWARD ALONG THE FRONTAL BOUNDARY ON TUESDAY AND PASS ACROSS SOUTHERN MINNESOTA LATE IN THE DAY. AS A RESULT...A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. MNZ076>078-084-085-093-091100- FREEBORN-GOODHUE-LE SUEUR-RICE-STEELE-WASECA- 1044 AM CDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN AREA OF LOW PRESSURE IS FORECAST TO MOVE EASTWARD ALONG THE FRONTAL BOUNDARY ON TUESDAY AND PASS ACROSS SOUTHERN MINNESOTA LATE IN THE DAY. AS A RESULT...A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. WIZ014>016-023>028-091100- BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX- 1044 AM CDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST LATER TONIGHT AS A COLD FRONT DROPS SOUTHWARD INTO CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS OF SEVERE WEATHER WITH THIS SYSTEM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN AREA OF LOW PRESSURE IS FORECAST TO MOVE EASTWARD ALONG THE FRONTAL BOUNDARY ON TUESDAY AND PASS ACROSS SOUTHERN MINNESOTA LATE IN THE DAY. AS A RESULT...A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The Minneapolis radar (KMPX), 190 km away, was scanning. The volume nearest the first event began at 08:45 UTC.
11 thunderstorm wind. Local standard time, as filed.
Two trees and numerous large limbs were downed.
Trees and numerous branches were downed countywide. One tree was felled onto the corner of a house. A large turkey barn on County 104 in Section 11 of Burnhamville Township (2 miles west of Swanville) was demolished and 7000 turkeys were killed. The roof of a nearby barn and shed were also blown off. Another barn on site was partially shifted off its foundation.
A total of 272 trees were downed at a golf course at the intersection of Hillcrest Road and Highway 10 about 5 miles south of Motley. The corner of a maintenance building was damaged by a felled tree. In addition, scattered trees were downed onto roads in the Scandia Valley Area. Power outages were also reported in Scandia Valley township.
Power lines were downed in Darling Township.
Two hangars, a maintenance garage, and the roof of the terminal building were damaged by winds measured at 78 MPH at the airport in the southeast corner of town. A large tree also fell onto a truck at the airport. In town, Oak trees up to 40 feet tall and several branches were blown down.
A 70x80 foot heavy equipment maintenance shop was demolished along 233rd Street in Platte Township. Sections of the steel roof were found lodged in a ditch and trees along State Highway 25, one quarter mile east of the site. A 34x96 foot hip-roof barn on the same property collapsed and a collection of antique tractors inside was damaged. Also, a storage shed chimney was damaged, a second metal storage shed had one wall blown in 6 inches, and a house sustained damage to a TV tower and shingles. In addition, several trees and at least 2 power poles were downed within a mile vicinity of the farm site.
A two foot diameter Oak tree was downed.
Trees were downed at the south end of Lake Mille Lacs west of Wahkon.
Numerous trees were downed at Twin Bays.
A tree was downed.
A power line was downed near Lake 11 near County Road 20.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473039, 5473040, 5473113, 5473114, 5473115, 5473116, 5473117, 5473118, 5473119, 5473120, 5473121.